Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Indianapolis, IN

March 17, 2012Bartholomew County, Indiana

NWS Indianapolis, IN issued this special weather statement at Mar 17, 2012, 9:00 PM EDT for Bartholomew County, Indiana. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2012, 9:00 PM EDT (01:00 UTC)
Expired
Mar 17, 2012, 9:45 PM EDT
In force
45 min
Issued by
NWS Indianapolis, IN

County Bartholomew County, IN

The radar

The Indianapolis radar (KIND), 62 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 9:10 PM EDTHAIL 1Columbus, INHAIL ON CENTRAL AVENUE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 742 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

700 
WWUS83 KIND 180100
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
900 PM EDT SAT MAR 17 2012

INZ063-064-180145-
BARTHOLOMEW-BROWN-
900 PM EDT SAT MAR 17 2012

...STRONG THUNDERSTORM ADVISORY FOR EASTERN BROWN AND BARTHOLOMEW
COUNTIES UNTIL 945 PM EDT...

AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLUMBUS...AND AN ADDITIONAL STORM EAST OF 
NASHVILLE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLUMBUS...
  ELIZABETHTOWN...
  TAYLORSVILLE...
  CLIFFORD...
  NEWBERN...
  HOPE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3912 8580 3912 8615 3922 8613 3934 8607
      3935 8568
TIME...MOT...LOC 0100Z 214DEG 15KT 3917 8592

$$

NIELD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Mar 17, 8:41 PM EDT, 19 minutes earlier.

Area forecast discussion, Mar 17, 8:41 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
841 PM EDT SAT MAR 17 2012

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...

THE RIDGE OF HIGH PRESSURE AND WARM TEMPS WILL CONTINUE THROUGH
THE SHORT TERM PERIOD. HOWEVER...THERE WILL BE A CHANGE IN THE
WEATHER PATTERN BY NEXT WEEKEND. A LARGE UPPER LEVEL TROUGH WILL
BRING COOLER...BUT MORE NORMAL TEMPS FOR THIS TIME OF YEAR WITH
HIGHS IN THE 60S AND LOWS IN THE 40S. PERIODS OF SHOWERS AND
THUNDERSTORMS WILL ALSO ACCOMPANY THE TROUGH.

&&

.NEAR TERM /OVERNIGHT/...

ONGOING FORECAST IN GOOD SHAPE. CONVECTIVE COMPLEX OVER CENTRAL
ILLINOIS ASSOCIATED WITH THE APPROACHING SHORT WAVE IS EXPECTED TO
PROPAGATE ACROSS CENTRAL INDIANA LATE THIS EVENING AND OVERNIGHT.
HAVE RAISED POPS SLIGHTLY AS CONFIDENCE GROWS FOR MEASUREABLE
PRECIP. GIVEN ONGOING DEW POINTS AND EXPECTED RAINS CURRENT TEMP
FORECAST LOOKS ON THE MARK. ONLY MINOR TWEAKS MADE.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...

THE FOCUS OF THE SHORT TERM IS CONTINUED THUNDERSTORM POTENTIAL FROM
UPPER LEVEL SHORTWAVE EARLY SUNDAY.

UNFORTUNATELY SUNDAY DOES NOT LOOK AS DRY AS IT DID WITH PREVIOUS
MODEL RUNS...AT LEAST NOT FOR THE FIRST HALF OF THE DAY WHERE MODELS
HAVE THE UPPER TROF JUST WORKING IT/S WAY EAST INDIANA AFTER 18Z.
THIS MEAN ADDITIONAL CHANCES FOR SCATTERED SHOWERS AND TSTMS THROUGH
A GOOD PORTION OF THE MORNING AND INTO THE EVENING FOR THE E/SE
SECTIONS OF THE CWA. STILL LOOKING AT WELL ABOVE NORMAL TEMPS AND
POSSIBLY ANOTHER RECORD BREAKING DAY AS THE RECORD FOR SUNDAY IS 76
WHICH WAS SET IN 1903 AND WE ARE GOING WITH HIGHS IN THE UPPER 70S.
TSTMS DO NOT APPEAR DO LOOK SVR ATTM....BUT OF COURSE WILL STILL BE
ABLE TO PRODUCE SMALL HAIL...STRONG GUSTS...HEAVY DOWNPOURS(PER THE
PWATS) AND OF COURSE DEADLY CLOUD TO GROUND LIGHTNING.

MONDAY AND TUESDAY WE FINALLY RETURN TO SOME DRY WEATHER AND MOSTLY
CLEAR SKIES. WARM TEMPS WILL ALSO REMAIN WITH HIGHS POSSIBLY GETTING
INTO THE LOWER 80S BOTH DAYS....WHICH WILL ONCE AGAIN POSSIBLY BUST
SOME HIGH TEMP RECORDS!

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...

UPPER RIDGING OVER THE AREA TUESDAY NIGHT WILL BE BREAKING DOWN ON
WEDNESDAY AND ALLOW A WESTERN TROUGH TO BEGIN MOVING EAST. ON
WEDNESDAY THIS TROUGH WILL PRODUCE A CUTOFF UPPER LOW OVER THE
PLAINS AND THIS FEATURE WILL SLOWLY MAKE IT/S WAY TO CENTRAL
INDIANA. THIS WILL BRING CHANCES FOR THUNDERSTORMS FROM WEDNESDAY
AFTERNOON THROUGH FRIDAY AS WAVES EJECT OUT OF THE UPPER FLOW AND
THEN THE UPPER LOW ITSELF MOVES ACROSS THE OHIO VALLEY THURSDAY
NIGHT THROUGH SATURDAY. CHANCES FOR RAIN WILL CONTINUE THROUGH
SATURDAY BUT DID NOT INCLUDE THUNDER FRIDAY NIGHT OR SATURDAY WITH
LACK OF ANY INSTABILITY SHOWING UP BY THAT POINT. TEMPERATURES WILL
COOL QUITE A BIT FROM THEIR UNSEASONABLY HIGH LEVELS AS THE UPPER
LOW MOVES ACROSS THE AREA SO THAT BY FRIDAY AND SATURDAY HIGHS WILL
ONLY REACH THE 50S AND 60S. INITIALIZATION CAPTURED THESE THOUGHTS
WELL AND ONLY MADE SLIGHT ADJUSTMENTS FOR COLLABORATION.

&&

.AVIATION /DISCUSSION FOR THE 18/00Z TAFS/...

LARGELY VFR THROUGH THE PERIOD...WITH THUNDERSTORM POTENTIAL THE
MAIN CONCERN.

INITIAL THIN LINE OF PULSE THUNDERSTORMS MAY BE IN THE AREA OF
IND/HUF/BMG AT VARIOUS TIMES DURING THE EVENING...NOT LIKELY UNTIL
AFTER 0130Z AT IND. LARGER AND SOMEWHAT MORE ESTABLISHED CLUSTER
OVER IL/MO NOT LIKELY TO IMPACT THE SITES PRIOR TO 04-06Z TIME
FRAME...WITH THE EXCEPTION OF HUF WHICH MAY SEE IMPACT AS EARLY AS
02Z. SOME BRIEF MVFR CONDITIONS POSSIBLE WITH THESE STORMS...BUT
WITH LITTLE TO NO CONFIDENCE IN SPECIFIC TIMING OF THESE...WILL
LEAVE OUT OF PREVAILING.

ANYWHERE SEEING RAIN MAY FOG TONIGHT IF SKIES CAN CLEAR A BIT...BUT
FOR NOW WILL ONLY HINT AT THIS WITH 6SM BR NEAR SUNRISE.

THUNDERSTORM THREAT WILL CONTINUE INTO TOMORROW WITH WARM MOIST
AIRMASS REMAINING IN PLACE...BUT AS THESE POPUPS ARE NEXT TO
IMPOSSIBLE TO DEFINE THAT FAR OUT...WILL EXCLUDE ANY MENTION OF TS
OR CB AND LEAVE TO LATER PACKAGES TO TRY TO BETTER DEFINE.

WINDS WILL REMAIN GENERALLY SOUTHERLY LESS THAN 10KT THROUGH MID
MORNING TOMORROW...OUTSIDE OF THUNDERSTORMS. SOME GUSTS INTO THE
15KT RANGE LIKELY TOMORROW AFTERNOON.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SMF
NEAR TERM...PUMA
SHORT TERM...SMF
LONG TERM....CP
AVIATION...NIELD
Hazardous weather outlook, Mar 17, 2:45 PM EDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
245 PM EDT SAT MAR 17 2012

INZ021-028>031-035>049-051>057-060>065-067>072-181845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
245 PM EDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS.

HAZARDS: LIGHTNING...GUSTY WINDS...SMALL HAIL...AND BRIEF
DOWNPOURS WITH ANY THUNDERSTORMS.

TIMING: SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

DISCUSSION: AN UPPER LEVEL DISTURBANCE MOVING ACROSS CENTRAL INDIANA
WILL TRIGGER SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: SCATTERED THUNDERSTORMS REMAIN POSSIBLE THROUGH SUNDAY
MORNING. SOME THUNDERSTORMS MAY HAVE SMALL HAIL AND GUSTY WINDS.
LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE A THREAT WITH ANY
STORM THAT DEVELOPS.

DISCUSSION: CENTRAL INDIANA WILL REMAIN WITHIN A MOIST UNSTABLE
AIRMASS THROUGH THE WEEKEND. A SERIES OF UPPER LEVEL DISTURBANCES
WILL PRODUCE CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT EXPECTED...BUT SPOTTERS ARE ENCOURAGED
TO REPORT ANY HAIL...GUSTY WINDS OR LOCALIZED FLOODING THROUGH THE
WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMF

In the hours before

Special weather statement, Mar 17, 6:18 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
618 PM EDT SAT MAR 17 2012

INZ060-061-067-172300-
GREENE-KNOX-SULLIVAN-
618 PM EDT SAT MAR 17 2012

...STRONG THUNDERSTORM ADVISORY FOR WESTERN GREENE...NORTHEASTERN
KNOX AND SOUTHERN SULLIVAN COUNTIES UNTIL 700 PM EDT...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUSSELLVILLE...OR 11 MILES NORTHEAST OF
LAWRENCEVILLE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LINTON...
  OAKTOWN...
  CARLISLE...
  FREELANDVILLE...
  PAXTON...
  PLEASANTVILLE...
  DUGGER...
  VICKSBURG...
  LYONS...

WHEN THUNDER ROARS...GO INDOORS!

&&

LAT...LON 3889 8755 3891 8753 3895 8752 3898 8754
      3918 8724 3898 8705 3875 8750 3877 8752
      3878 8750 3881 8753 3885 8753 3886 8756
TIME...MOT...LOC 2218Z 233DEG 22KT 3884 8755

PUMA
Special weather statement, Mar 17, 8:03 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
803 PM EDT SAT MAR 17 2012

INZ063-064-070>072-180100-
BARTHOLOMEW-BROWN-JACKSON-JENNINGS-LAWRENCE-
803 PM EDT SAT MAR 17 2012

...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN BROWN...SOUTHWESTERN
BARTHOLOMEW...JACKSON...NORTHWESTERN JENNINGS AND NORTHEASTERN
LAWRENCE COUNTIES UNTIL 900 PM EDT...

AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ACROSS JACKSON COUNTY...MOVING NORTHEAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SEYMOUR...
  KURTZ...
  FREETOWN...
  CORTLAND...
  SPURGEONS CORNER...
  WAYMANSVILLE...
  HAYDEN...
  JONESVILLE...
  AZALIA...
  SCIPIO...
  COUNTRY SQUIRE LAKES...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3895 8642 3899 8634 3899 8632 3901 8632
      3912 8613 3912 8561 3872 8587
TIME...MOT...LOC 0002Z 206DEG 16KT 3884 8594

NIELD
Special weather statement, Mar 17, 9:00 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
900 PM EDT SAT MAR 17 2012

INZ063-064-180145-
BARTHOLOMEW-BROWN-
900 PM EDT SAT MAR 17 2012

...STRONG THUNDERSTORM ADVISORY FOR EASTERN BROWN AND BARTHOLOMEW
COUNTIES UNTIL 945 PM EDT...

AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLUMBUS...AND AN ADDITIONAL STORM EAST OF
NASHVILLE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLUMBUS...
  ELIZABETHTOWN...
  TAYLORSVILLE...
  CLIFFORD...
  NEWBERN...
  HOPE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3912 8580 3912 8615 3922 8613 3934 8607
      3935 8568
TIME...MOT...LOC 0100Z 214DEG 15KT 3917 8592

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 8:03 PM EDTSpecial Weather StatementINDJackson57 min
Mar 17, 9:43 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Shelby32 min
Mar 17, 10:43 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Marion32 min
Mar 17, 10:48 PM EDTSevere Thunderstorm WarningINDMarion27 min
Mar 17, 11:17 PM EDTSpecial Weather StatementINDHamilton, Marion58 min
Mar 17, 11:34 PM EDTSpecial Weather StatementINDHendricks41 min
Mar 18, 9:55 AM EDTSpecial Weather StatementINDFountain50 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.